How can I get rid of the white patches due to hair loss?
Q: I started getting hair loss patches in my beard mid of last year. Initially, I neglected it but when the patches became more prominent I went to a dermatologist. She gave me a steroid injection at the patches where I had lost hair and she gave me Topical Elocon ointment to apply twice daily. Again, I went and took a second injection course and was still applying elocon twice daily. Later, I noticed that there were small de-pigmented spots (mostly at the places where she gave injections or nearby). I neglected it and thought the colour would come back. After a few months I went back to the same dermatologist who said that the depigmentation could have been due to steroids or may be vitiligo. So, I went to another dermatologist for a second opinion. He told me that it was not vitiligo. Then he started UVB therapy. Till date, I have taken 20 sessions (1 or 2 minutes every session) and there has been around 50% improvement in the de-pigmented spots. However, one new white dot can be seen. Another important point is these white de-pigmented spots are only at the places where I have lost the beard hair due to alopecia areata. Can this be vitiligo?
A:Alopecia areata is considered an autoimmune disease, in which the immune system, which is designed to protect the body from foreign invaders such as viruses and bacteria, mistakenly attacks the hair follicles, the tiny cup-shaped structures from which hairs grow. This can lead to hair loss on the scalp and elsewhere. Intralesional steroids are a common form of treatment for alopecia areata. This method is best used for stable patchy scalp hair loss. Patients with extensive alopecia areata, rapidly progressive disease, or hair loss greater than 2 years duration of the current episode generally respond poorly to intralesional steroids. Thinning of the skin can take place which could in rare cases become permanent. I suggest that you continue the phototherapy and pimicrolimus. That will benefit your white patches too.